To B or not to B: A Cautionary Tale

Earlier this year, I was hospitalized due to not being able to control my epilepsy. Luckily for me, I don’t have grand mal seizures (the kind where you fall to the floor, shaking and convulsing). My seizures are much more mild (smacking my lips and scratching with my hand) and usually happen at night when I sleep. Long story short, I found out that the reason my medication was not controlling my seizures was due to the fact that I was gravely ill and needed to have my gall bladder removed ASAP. After my surgery (and 2 severe ear infections), I was finally on the mend. The doctors at the hospital had changed my epilepsy medicine and things were getting better, for the most part.

Until I started having wild mood swings.

Now, I’m not talking about getting irritated a lot. I’m talking about screaming at people, crying uncontrollably, and having vivid dreams/nightmares, so I wasn’t sleeping well and was constantly exhausted. I was no longer myself, and felt as though there was nothing I could do except watch myself spiral out of control. Finally, I couldn’t take it any longer. I called my neurologist’s office and the nurse recommended taking a Vitamin B-6 supplement daily. This was not a strange request, as I have to take several vitamins due to what my medicine strips from my system. It helped get me back to some form of normalcy – but I was still on an emotional rollercoaster that just wouldn’t stop.

So, at my neurology appointment last week, I spoke about all of this at length with my neurologist. I also mentioned how tired and depressed I was and how my muscles kept knotting up and aching all the time. She asked how many vitamins adn other over the counter medicines I took daily and compared them to my blood work. Come to find out, I was overdosing on Vitamin B-6! The amount that I was (mistakenly) told to take was 50,000 times the daily dosage. Yes, fifty thousand. And the consequences could have been costly. Overdosage of B-6 can cause neuropathy and other side effects that can become permanent over an extended period of time.

By the time I left, my neurologist had given me a written plan to regulate my vitamins, as well as steps to get me transferred to a better medicine that not only has a mood stabilizer built into it, but is also an extended release capsule, so the medicine will stay at a more steady dose in my system and has much less severe side effects.

I’m already feeling better and my mood swings are starting to become more manageable. I still have my moments, but Jason is helping me through this and I am starting to see some light at the end of the dark medicinal tunnel I have been in for the last few months. My main reason for this post (for those of you who have stuck with me this far), is to help you realize that just because something is a vitamin doesn’t necessarily make it safe. Be sure to let your doctors know ALL the supplements you take – and remember, YOU are the best person to realize whether or not you are feeling “right” or not. Be safe AND healthy.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Enter your email address to follow this blog and receive notifications of new posts by email.

Twitter Updates

%d bloggers like this: